advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Augusta, Georgia, USA:

I am a 35 year old obese white female. Before I could be considered for this weight reduction program, I had to have the usual gamut of blood work done. When I consulted with the program's physician, he informed me that my blood sugar level came back from the lab at 124. He suggested that I have another fasting glucose done as a precautionary measure. I went to another laboratory and received a result of 118.

To make a long story short, I contacted my primary physician in tears. He informed me that he was relatively sure that I should not be considered a true diabetic. He did suggest that I commit to this weight loss program. With the results seen, he said that he would recommend the same dietary changes as my weight loss physician (modified diabetic diet). Even though I have a family history of NIDDM (father, diet controlled), IDDM (paternal aunt), IDDM (nephew, juvenile onset), should I be overly concerned or am I on the right track? My father and nephew had/have other health complications before they were diagnosed.

I am also concerned with the use of additional medications while on the weight-loss program (fenfluramine and phentermine). Are there any contraindications, etc.?

Answer:

Your fasting blood sugar is at the upper limit of normal. You can start off with a "normal" fasting" blood sugar, but go up to the clearly abnormal range after eating, so a fasting blood sugar is not enough to diagnosis diabetes. A complete glucose tolerance test may be necessary to more accurately define whether or not you have diabetes or impaired glucose tolerance -- blood sugars slightly above normal, but not high enough to definitely call diabetes.

In any event, if you are overweight and have such a strong family history of diabetes, you definitely should lose weight regardless of whether the blood sugars are completely normal, borderline abnormal, or definitely abnormal. Whether this can be done with diet and exercise alone, or whether you need to take medicine to help you lose weight or control your blood sugar is an issue you must discuss with your own physician.

All medicines have side effects and risks. Not taking a medicine if you need it also carries a risk. You must always compare the risk of taking the medicine to the risk of not taking the medicine.

Although rare, the most serious side effect reported with dexfenfluramine treatment is pulmonary hypertension (a problem with the lungs). There are several medications (including some antidepressants) that are not recommended for using simultaneously with dexfenfluramine; check with your physician.

You should closely work with a physician you trust to decide the best treatment for you.

TGL

Original posting 28 Dec 96

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.